Objective: To review and summarize reports of tendon rupture associated with each fluoroquinolone (FQ) currently marketed in the United States (US), as reported to the FDA's Adverse Event Reporting System (FAERS).
Methods: FAERS data were reviewed for reports of tendon rupture associated with each FQ from their respective approval date through September 2012. Disproportional reporting signal detection was estimated using empirical Bayes geometric mean (EBGM) with 95% confidence intervals (CI).
Results: There were 2495 FAERs reports of tendon rupture associated with currently approved FQs. Most FAERS reports were associated with levofloxacin (n = 1555) followed by ciprofloxacin (n = 606) and moxifloxacin (n = 230). Signal detection results for FQs were as follows: levofloxacin (EBGM = 55.2, 95% CI = 52.3 - 58.0), ciprofloxacin (EBGM = 20.0, 95% CI = 18.2 - 21.6), moxifloxacin (EBGM = 13.3, 95% CI = 11.7 - 15.1), norfloxacin (EBGM = 9.6, 95% CI = 6.5 - 13.5), ofloxacin (EBGM = 8.2, 95%CI = 6.3 - 10.2) and gemifloxacin (EBGM = 1.9, 95% CI = 0.7 - 4.5). The mean age of affected individuals was 59.6 ± 5.1 years. Corticosteroids were administered concomitantly with FQs in 21.2% of cases.
Conclusion: As noted in boxed warnings, FQ use is associated with increased tendon rupture risk. Risk factors for FQ associated tendon rupture include use in the elderly, and in patients with concomitant corticosteroids. Further monitoring may be needed due to antibiotic overuse and marketing of newer FQs.
Keywords: adverse events; fluoroquinolones; pharmacovigilance; tendon rupture.